Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2004, 5:28 PM EDT for Gladwin County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 5:28 PM EDT (21:28 UTC)
- Expired
- Jun 9, 2004, 6:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS53 KAPX 092128
SVRAPX
MIC051-092230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 630 PM EDT
* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HOCKADAY...OR ABOUT 11 MILES NORTH OF GLADWIN...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GLADWIN COUNTY AROUND 540 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4406 8446 4414 8458 4416 8458 4416 8421
4410 8429 4405 8438
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:25 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 9, 3:25 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 325 PM EDT WED JUN 9 2004 .SHORT TERM...COLD FRONT/STATIONARY FRONT IS STRETCHED ACROSS S LOWER WHERE THE MAIN FOCUS OF THE CONVECTION IS TAKING PLACE. TO THE NORTHWEST, A 500 MB VORT MAX IS MOVING THROUGH NORTHERN LAKE MICHIGAN AND CENTRAL UPPER WITH A WEAKER MAX BEHIND IT. THE MAIN CONCERN WITH THE SHORT TERM TONIGHT WILL BE THE PRECIPITATION CHANCES ASSOCIATED WITH THE VORT MAXES AS THE COLD FRONT STAYS SOUTH AND KEEPS THE MAJOR ACTION SOUTH OF THE FORECAST AREA. TONIGHT...BY 00Z THE FIRST OF THE TWO 500 MB VORT MAXES SINKS INTO THE TIP OF THE MITT REGION WITH THE MAIN MOISTURE AXIS AT 850 AND IN THE 700-500 LAYER COMING THROUGH AT THE SAME TIME. THIS CORRELATES WELL WITH THE AREA OF SHOWERS MOVING INTO E UPPER AND NW LOWER. THE CAPES ON THE ETA HAVE SUBSIDED TO AROUND 100 J/KG NEAR KHTL, SO WILL KEEP SHOWERS RATHER THAN TSRA, SINCE THE CONVECTION ISNT EXPECTED TO MAKE IT TO THE -10C LEVEL. BY 06Z THE FIRST MAX IS MOVING OFF OF THE LAKE HURON COAST AND TAKING THE FIRST AREA OF SHOWERS OUT OF THE FORECAST AREA AS WELL. THE SECOND MAX IS BEGINNING TO MOVE INTO NORTHERN LAKE MICHIGAN AND THIS BRINGS ANOTHER ROUND OF SHOWERS TO THE SW PART OF THE FORECAST AREA. SHOWERS WILL BE MORE SCATTERED AS THE THERMAL SUPPORT WANES AND THE DYNAMIC FORCING FROM THE 500 MB VORT MAX AND THE TAIL END OF THE RRQ OF THE 500 MB JET STREAK NORTH OF THE LAKE SUPERIOR. BY 09Z THE SHOWERS WILL BE GETTING READY TO PUSH OUT OF THE FORECAST AREA, AND THE 850 AND 700-500 LAYER RH TO LESS THAN 50%, ALLOWING SOME CLEARING IN E UPPER. LUTZ .LONG TERM...MODELS EXHIBIT A SIMILAR SOLUTION THROUGH 00Z FRIDAY... BUT ETA STILL DISPLAYS A MORE AGGRESSIVE (LIKELY TOO AGGRESSIVE) RETURN OF THE FRONT AND ASSOCIATED MOISTURE NORTHWARD INTO NRN LOWER MICHIGAN LATE THURSDAY NIGHT AND FRIDAY. WX REMAINS QUIET THRU THURSDAY EVENING...WITH ONLY CLOUD COVER AND TEMPS BEING THE PRIMARY FORECAST FOCUS. ATTENTION THEN TURNS SOUTHWARD AS THE COLD FRONT THAT PASSED THRU TODAY RETURNS TO NRN MICHIGAN AS A WARM FRONT FRIDAY. THURSDAY...STRONG CANADIAN HIGH PRESSURE CONTINUES TO PUSH SOUTHWARD INTO NRN MICHIGAN THROUGHOUT THE DAY...WITH NRN EDGE OF 1000-500 MB MOISTURE SHIELD REACHING CENTRAL LOWER MICHIGAN BY EVENING. THURSDAY SHOULD BE A NICE...BUT SLIGHTLY COOLER THAN NORMAL. DRY WX IS STILL EXPECTED WITH A GRADUAL DIMINISH IN CLOUD COVER FROM NORTH TO SOUTH. MOST LOCATIONS SHOULD BE MAINLY SUNNY BY AFTERNOON...BUT HIGH TEMPS WILL BE LIMITED TO THE 60S (POSSIBLY STRUGGLING TO NEAR 70S ACROSS FAR SRN SECTIONS OF THE CWA) AS NORTHERLY FLOW/LOW LEVEL CAA CONTINUES. PARTLY CLOUDY CONDITIONS WILL HANG ON ACROSS FAR SW PORTIONS OF THE CWA THURSDAY NIGHT...WITH THE REST OF THE CWA MAINLY CLEAR. OVERNIGHT LOWS WILL FALL INTO THE 40S. FRIDAY...INITIAL RETURN OF MOISTURE SHOULD BE AT MID LEVELS...AND MODELS INDICATE LITTLE IN WAY OF DYNAMIC AND THERMODYNAMIC SUPPORT FOR CONVECTIVE DEVELOPMENT ON THE NRN EDGE OF THE RETURN MOISTURE. MODELS SHOW NO ELEVATED CAPE AND 700-500 MB LAPSE RATES OF AROUND 5.0 C/KM. THETA E RIDGE REMAINS WEST OF THE UPPER MISSISSIPPI VALLEY. AT THIS POINT...THINK THE PREVIOUS FORECAST HAD THE RIGHT IDEA OF ONLY INDICATING AN INCREASE IN CLOUDS AS A RESULT OF THE FRONT RETURNING NORTHWARD. NEXT CHANCE OF PRECIP SHOULD HOLD OFF UNTIL FRIDAY NIGHT (AND WILL BE A MINIMAL CHANCE OF PRECIP AT THAT) AS DEEPER MOISTURE AND GREATER LIFT ENTERS THE CWA ALONG AND JUST NORTH OF THE WARM FRONT. HIGH TEMPS FRIDAY WILL BE SIMILAR TO THOSE OF THURSDAY...MAYBE A DEGREE OR TWO WARMER. INCREASING/THICKENING AND CLOUDS AND WEAK WAA FRIDAY NIGHT WILL ALLOW FOR A SMALLER DIURNAL TEMP RANGE...HOLDING OVERNIGHT LOWS BETWEEN 50 AND 55. SATURDAY THROUGH WEDNESDAY...ALL MEDIUM RANGE MODELS POINT TO THE UPPER RIDGE OVER THE ERN US GRADUALLY SLIDING OFF THE EAST COAST DURING THE FIRST PART OF NEXT WEEK...WITH BROAD UPPER TROUGHING BECOMING ESTABLISHED ACROSS THE US/CANADIAN BORDER. UPPER TROUGH THEN SHIFTS EASTWARD INTO THE GREAT LAKES TOWARD THE LAST HALF OF NEXT WEEK IN RESPONSE TO A RAPIDLY AMPLIFYING UPPER RIDGE AXIS BUILDING OVER THE WRN US. EVOLUTION OF THIS PATTERN SPELLS OUT A WARM BUT PARTIALLY WET WEEKEND...FOLLOWED BY A COOLING/DRYING TREND FOR THE FIRST PART OF NEXT WEEK. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY THROUGH EARLY MONDAY ALONG AND AHEAD OF THE SURFACE LOW THAT DEVELOPS NORTH OF THE NRN PLAINS AND TRACKS EASTWARD THRU SRN CANADA JUST NORTH OF THE WRN GREAT LAKES. WILL END PRECIP MONDAY NIGHT AS COOL CANADIAN SURFACE HIGH BUILDS IN BEHIND THE COLD FRONT. WILL REINTRODUCE A CHANCE OF PRECIP BEGINNING WEDNESDAY AS ANOTHER NRN STREAM LOW PRESSURE SYSTEM QUICKLY MOVES THRU THE WRN GREAT LAKES. EXPECT TEMPS WILL BE JUST ABOVE NORMAL OVER THE WEEKEND WITH UPPER LEVEL RIDGING IN PLACE AHEAD OF THE SURFACE SYSTEM. TEMPS WILL THEN DROP A FEW DEGREES BELOW NORMAL AS A BROAD UPPER TROUGH DIPS INTO THE REGION BEHIND THE COLD FRONT. AS MENTIONED ABOVE...UPPER TROUGH AMPLIFIES OVER THE GREAT LAKES IN RESPONSE TO A BUILDING UPPER RIDGE IN THE WEST LATE NEXT WEEK. THIS COULD PRIME MICHIGAN FOR A FAIRLY COOL WX PATTERN DURING THE MIDDLE OF JUNE. STAY TUNED... EME && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:34 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 434 PM EDT WED JUN 9 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 434 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING ALONG AND SOUTH OF M 55 IN NORTHERN LOWER MICHIGAN. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.